Wyoming, 2022

Hail in Wyoming, August 26, 2022

August 26, 2022 · NWS UNR · 2 events in 1 county or zone

Severe thunderstorms developed over northern Crook County and slowly tracked to the east-southeast. Hail around quarter size fell with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed over northern Crook County and slowly tracked to the east-southeast. Hail around quarter size fell with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 12:33 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 26, 12:33 PM MST, 3 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
133 PM MDT Fri Aug 26 2022

.DISCUSSION...(This Evening Through Friday)
Issued at 133 PM MDT Fri Aug 26 2022

Satellite imagery this aftn shows several features of interest.
First, to our east across ern ND/SD, a remnant MCV with a lingering
broad area of stratiform precip and some embedded convection
persists after bringing multiple inches of rainfall to wrn/cntrl SD
last night into this morning. Second, a robust vort max is moving
ewd near the MT/AB border, supporting the development of convection
in recent hours to its east and south. Closer to home, a cu/stratocu
field associated with residual enhanced low-level moisture is
gradually eroding from SW to NE across wrn SD, while a diurnal cu
field over the Black Hills is showing signs of deepening.
Differential heating and mixing, partially a result of the
cu/stratocu field, has led to a rather strong temperature gradient
across the area, with mid-upper 60s in our far east and mid 80s over
nern WY. Predominant low-level wind direction is southerly, with
largely southwest winds west of the Black Hills and southeast winds
to their east. However, flow perturbations near terrain are notable,
with localized backing and convergence along the nrn/nern periphery
of the Black Hills. These perturbations have led to a relatively
warm and moist corridor in the vicinity of I-90 from Beulah to Rapid
City, consistent with a localized pocket of MLCAPE > 1500 J/kg per
the latest RAP.

Given the locally favorable thermodynamic environment over the
nrn/nern Black Hills and foothills and the ongoing deepening of cu
owing to local convergence, would not be surprised to see one or two
storms develop over terrain thru mid-aftn. Along with aforementioned
MLCAPE of > 1500 J/kg, latest SPC SFCOA suggests effective bulk
shear magnitudes of 30-35 kt, which could be underestimated based on
localized backing. If updrafts can mature, a supercell mode would be
most likely thru mid-to-late aftn in this environment. Storms would
likely gradually move S/SE along the Black Hills convergence zone
and within the corridor of the most favorable thermodynamic
environment. This could result in primarily a large hail threat in
the nrn/cntrl hills and adjacent foothills. If any convection
manages to move off of the hills, it will encounter a progressively
less favorable thermodynamic environment owing to less opportunity
for diurnal heating and destabilization as a result of morning/early
aftn cloud cover, leading to gradual weakening and eventual demise
later this aftn.

As the vort max over MT approaches our region late this aftn into
the evening, convection will become increasingly likely from west to
east. Deeper, drier boundary layers to the west and stronger large-
scale forcing will promote upscale growth and storm interactions,
resulting in a transition from primarily a hail threat to primarily
a straight-line wind threat, with HREF max wind gusts across nern WY
quite high as we head into the evening. Despite above normal PWATs,
progressive storm motions driven by cold pool propagation should
limit flash flooding concerns compared to last night. Nonetheless,
brief locally heavy rainfall will still be possible.

In the wake of the disturbance crossing the region tonight,
shortwave ridging will build into the northern High Plains tomorrow.
This ridging should limit convective activity compared to recent
days, though continued above near to slightly above normal PWATs may
support a few diurnal showers/storms. Short-lived ridging gives way
to an approaching compact but robust vort max late tomorrow into
early Sunday. This disturbance will be accompanied by PWATs back in
the 125 to 150 percent of normal range, particularly across our nrn
half, closer to stronger Q-vector convergence in association with
the wave. Though nocturnal timing may limit overall convective
intensity/coverage, still expect some activity across at least nwrn
SD given forcing and PWATs.

Beyond Sunday, zonal flow aloft transitions to northwest flow aloft
as longwave ridging again builds over the wrn CONUS. This will
support drier conditions and gradually warming temperatures thru at
least the middle of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1033 AM MDT Fri Aug 26 2022

MVFR and localized IFR cigs around western SD will slowly
diminish through early afternoon. Another round of
showers/thunderstorms will develop across northeast WY mid to late
afternoon then spread east across western SD this evening. MVFR
to localized IFR conditions with stronger storms. At this time, it
does not look widespread stratus/fog will develop again tonight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...Johnson
Hazardous weather outlook, Aug 26, 3:30 AM MST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
430 AM MDT Fri Aug 26 2022

SDZ001-002-012>014-024>026-028>032-072>074-WYZ054-056>058-071-
271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
430 AM MDT Fri Aug 26 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include wind gusts around 60 mph, hail of quarter sized
or larger, and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041>044-046-047-049-WYZ055-271300-
Southern Foot Hills-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Southern Campbell-
430 AM MDT Fri Aug 26 2022 /530 AM CDT Fri Aug 26 2022/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late this afternoon and tonight.
However, severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 26, 12:29 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
129 PM MDT FRI AUG 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       3 S DWTN RAPID CITY     44.04N 103.22W
08/26/2022  M1.53 INCH       PENNINGTON         SD   NWS EMPLOYEE

            24-HOUR RAINFALL.

0700 AM     HEAVY RAIN       3 E WASTA               44.07N 102.39W
08/26/2022  M3.44 INCH       PENNINGTON         SD   COCORAHS

            24-HOUR RAINFALL.

0700 AM     HEAVY RAIN       4 WNW RAPID CITY ARPT   44.06N 103.14W
08/26/2022  M1.62 INCH       PENNINGTON         SD   COCORAHS

            24-HOUR RAINFALL.

0800 AM     HEAVY RAIN       5 SE PHILIP             44.00N 101.58W
08/26/2022  M2.20 INCH       HAAKON             SD   COCORAHS

            24-HOUR RAINFALL.

1000 AM     HEAVY RAIN       LEAD                    44.35N 103.75W
08/26/2022  M0.88 INCH       LAWRENCE           SD   CO-OP OBSERVER

            24-HOUR RAINFALL.

&&

JJ
Special weather statement, Aug 26, 3:01 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
401 PM MDT Fri Aug 26 2022

WYZ054-262230-
Northern Campbell WY-
401 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northwestern
Campbell County through 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Spotted Horse, or 42 miles northwest of Gillette,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spotted Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4475 10598 4485 10596 4483 10570 4467 10578
TIME...MOT...LOC 2201Z 285DEG 15KT 4479 10594

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 26, 3:28 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
428 PM MDT Fri Aug 26 2022

WYZ054-262315-
Northern Campbell WY-
428 PM MDT Fri Aug 26 2022

...Strong thunderstorms will impact portions of northern Campbell
County through 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Biddle to 5 miles south
of Recluse to 5 miles southwest of Echeta. Movement was east at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Echeta, Weston, Recluse and Gillette Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10565 4500 10513 4457 10521 4431 10551
      4437 10602 4440 10602
TIME...MOT...LOC 2228Z 283DEG 16KT 4494 10563 4466 10567 4439 10593

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sherburn

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
August 26, 3:40 PM MST
Where
Crook County, 15.33 mi N of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -104.560

Hail, Crook

When
August 26, 4:30 PM MST to 4:35 PM MST
Where
Crook County, 11.91 mi N of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -104.560

A lot of hail to quarter size on the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045750, 1045754.